Ohio, 2017

Hail and Damaging Winds in Ohio, February 24, 2017

February 24, 2017 · NWS ILN · 16 events in 10 counties and zones

Severe thunderstorms developed ahead of a cold front that moved up the Ohio Valley after a day of record setting February heat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed ahead of a cold front that moved up the Ohio Valley after a day of record setting February heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 24, 3:56 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 24, 3:56 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
356 PM EST Fri Feb 24 2017

.SYNOPSIS...
A low pressure system will track into the Great Lakes tonight
while its associated cold front sweeps east across the Ohio
Valley. Widespread showers and thunderstorms are expected
as the cold front moves through. High pressure will gradually
build back into the region late Saturday night into Sunday. More
seasonable temperatures will spread into the area for the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
It has been a record breaking day in terms of high temperatures
across the region. All three major climate stations (KDAY, KCVG,
and KCMH) have broken their all time February highs. In
addition, KCMH has broke their all time meteorological winter
high (December, January, and February), while KCVG has tied
their all time meteorological winter high. Please refer to RER
report products for more information and for the final high
temperature numbers.

For tonight, focus remains on the potential for severe weather
across the region as low pressure tracks toward Lake Huron
while its attendant cold front sweeps east across the region.
Convection to our west over Indiana still remains somewhat
elevated. In addition, the airmass over our area is still
slightly capped and somewhat mixed out in the low levels, which
has lowered boundary layer moisture some from projected
forecasts. With dynamic energy rounding the base of a large
scale trough, and with large scale ascent taking place this
evening, cap should erode, allowing thunderstorms to develop and
move into our western zones. High resolution models continue to
indicate that these storms may eventually merge amongst
themselves while the cold front and any convection along its
boundary catches up. Potential still exists for some rotating
storms which will pose large hail and damaging winds. Tornado
threat is still there but will depend largely how much the
boundary layer remains linked to the atmosphere above into the
evening hours. Severe threat will then tend toward more of a
damaging wind threat as the convection tries to form a qlcs
structure across our eastern zones. In any case, thunderstorms
are expected to exit our far east between 1 am EST and 4 am EST.
A dry slot (i.e. sinking air and lack of deep moisture) is
still expected late tonight in the wake of frontal passage. Lows
will be set by morning as CAA takes place and continues into
Saturday. They should range from the mid 30s west to the upper
40s east.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Parent large scale mid level trough is expected to pass across
the Great Lakes and Ohio Valley on Saturday. CAA will result in
slowly falling temperatures through the day. A few instability
rain/and or snow showers may occur, but should end by Saturday
evening. It will be brisk, but winds do not look as gusty as
previously forecast. Gusts should be more in the 30 to 35 mph
range.

For Saturday night, mid level trough will exit to the east.
Surface high pressure will gradually build into the Ohio Valley
late. CAA stratocumulus will linger through at least early
morning, with clearing expected from southwest to northwest
late. Lows will fall into the lower to mid 20s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Period will begin with high pressure centered just to the south of
the fa in se KY. Skies will be mostly sunny, but temperatures will
be seasonal with highs in the lower to mid 40s.

Model continue with their differences for Sunday night into Monday
with how quickly pcpn returns on the backside of the high. The
GFS is slowed down it's pcpn from yesterday and is concentrating
across southern sections. The CMC hemispheric and NAM are showing
similar solutions, while the ECMWF remains dry. Trended the forecast
towards the consensus solution. Temps and thicknesses are low enuf
that the pcpn should fall as a rain snow mix.

This first shot of pcpn slips e on Monday, before a more substantial
area of pcpn lifts up into the region during the later half of
Monday night. A warm front lifting through the region will keep
temperatures warm enough for all rain. The best rain chances on
Tuesday will be in the morning. Well above normal temperatures will
return as highs will range from the upper 50s to lower 60s.

Pcpn chance taper down during Tuesday aftn, then a cold front will
swing through the region on Wednesday. Showers and possibly a
thunderstorms (around the Ohio River) will develop Tuesday night and
will last into Wednesday until fropa. Highs on Wednesday will
probably be early with falling temperatures in the afternoon.

Northwest flow develops for the end of the week, which should bring
back more seasonable temperatures. In the fast flow, the models are
having timing difference with embedded vort maxs. Ran a blend of the
solutions to have chance PoPs during the time frame.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
The forecast area will be firmly in the warm sector ahead of
deepening low pressure and a cold front to our west this
afternoon. Scattered cumulus with increasing mid/high clouds can
be expected. Winds will be gusty from the south in the upper 20s
to lower 30s knots.

For tonight, focus turns to the low pressure system and an
attendant cold front that is expected to sweep east across the
terminals. Widespread showers and the likelihood of
thunderstorms remains decent. Have included an MVFR conditional
TEMPO group for the best time frame to expect convection. As is
typical with thunderstorms, local IFR visibilities may occur
within the strongest thunderstorm cores. Region will eventually
become "dry slotted" late tonight behind frontal passage.
Ceilings should remain in the VFR range in the dry slot until
Saturday morning.

On Saturday, parent upper level trough will move east across the
Great Lakes and Ohio Valley. MVFR post frontal stratocumulus can
be expected. Ceilings will lower to MVFR at first before rising
back above VFR late in the day. A few rain and/or snow showers
will be possible, mainly near the northern terminals as some
post frontal instability will be in place.

OUTLOOK...MVFR ceilings and visibilities possible Monday,
Tuesday night, and Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman/Sites
SHORT TERM...Hickman
LONG TERM...Sites
AVIATION...Hickman
Hazardous weather outlook, Feb 24, 4:09 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
409 PM EST Fri Feb 24 2017

INZ050-058-059-066-073>075-080-KYZ089>098-OHZ034-035-042-043-051-060-
061-070-071-077-078-251200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mercer-Auglaize-Darke-Shelby-Miami-
Preble-Montgomery-Butler-Warren-Hamilton-Clermont-
409 PM EST Fri Feb 24 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

A strong cold front will move east across the region this evening.
Thunderstorms are expected to develop along and ahead of the front.
The potential exists for some thunderstorms to reach severe limits.
The main severe weather threat will be damaging winds. However, large
hail and isolated tornadoes will also be possible. The most likely
time frame for severe weather will be between 7 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

KYZ099-100-OHZ026-044>046-052>056-062>065-072>074-079>082-088-251200-
Mason-Lewis-Hardin-Logan-Union OH-Delaware-Champaign-Clark-Madison-
Franklin OH-Licking-Greene-Fayette OH-Pickaway-Fairfield-Clinton-
Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
409 PM EST Fri Feb 24 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

A strong cold front will move east across the region tonight.
Thunderstorms are expected to develop along and ahead of the front
this evening and continue into the early morning hours. The potential
exists for some thunderstorms to reach severe limits. The main
severe weather threat will be damaging winds. The most likely time
frame for severe weather will be between 11 PM and 4 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Special weather statement, Feb 24, 5:43 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
543 PM EST FRI FEB 24 2017

INZ058-059-066-242315-
Fayette IN-Union IN-Franklin IN-
543 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY IN SOUTHEASTERN
INDIANA...UNION AND FAYETTE COUNTIES IN EAST CENTRAL INDIANA UNTIL
615 PM EST...

At 542 PM EST, radar indicated a strong thunderstorm 5 miles
northwest of Batesville, moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Connersville, Batesville, Brookville, Liberty, Oldenburg, Glenwood,
Salem, Waterloo, Blooming Grove, Columbia, Metamora, Bunker Hill,
Brownsville, Laurel, Dunlapsville, Whitewater State Park, Mounds
State Recreation Area, Mettel Field and Hamburg.

This includes I-74 in Indiana between mile markers 145 and 148.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3964 8530 3971 8524 3970 8499 3963 8486
      3945 8487 3935 8504 3930 8530
TIME...MOT...LOC 2242Z 229DEG 41KT 3941 8533

Hatzos
Special weather statement, Feb 24, 5:57 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
557 PM EST FRI FEB 24 2017

OHZ042-043-051-242330-
Darke OH-Shelby OH-Miami OH-
557 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...EASTERN
DARKE AND NORTHWESTERN MIAMI COUNTIES UNTIL 630 PM EST...

At 556 PM EST, radar indicated a strong thunderstorm near Greenville,
moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Piqua, Greenville, Versailles, Covington, Newport, Bradford, Ansonia,
Hardin, Webster, Russia, Gettysburg, Lockington, Union Corners, Polo,
Newbern, Bloomer, Darke County Airport, Brock, State Route 47 at US
Route 127 and Abbottsville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4001 8456 4015 8472 4034 8446 4031 8423
      4017 8424
TIME...MOT...LOC 2256Z 233DEG 37KT 4013 8457

Hatzos
Special weather statement, Feb 24, 5:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
558 PM EST FRI FEB 24 2017

INZ066-073-074-242330-
Franklin IN-Ripley IN-Dearborn IN-
558 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...RIPLEY
AND NORTHWESTERN DEARBORN COUNTIES UNTIL 630 PM EST...

At 558 PM EST, radar indicated a strong thunderstorm 8 miles east of
Vernon, moving northeast at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...

Locations impacted include...
Batesville, Versailles, Milan, Osgood, Moores Hill, Manchester,
Sunman, Holton, Napoleon, Huntersville, Ballstown, Weisburg,
Penntown, Interstate 74 at State Route 101, New Marion, Versailles
Lake and Otter Village.

This includes I-74 in Indiana between mile markers 149 and 156.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3918 8544 3921 8541 3927 8530 3928 8530
      3934 8515 3915 8495 3895 8544
TIME...MOT...LOC 2258Z 235DEG 45KT 3903 8546
Local storm report, Feb 24, 6:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
611 PM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             ANDERSONVILLE           40.40N 84.17W
02/24/2017  M1.00 INCH       SHELBY             OH   TRAINED SPOTTER

            NEAR THE INTERSECTION OF U.S. 52 AND STATE ROUTE 244.

&&

HICKMAN
Local storm report, Feb 24, 6:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
614 PM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             E ANDERSONVILLE         39.50N 85.28W
02/24/2017  M1.00 INCH       FRANKLIN           IN   TRAINED SPOTTER

            NEAR THE INTERSECTION OF U.S. 52 AND STATE ROUTE 244.

&&

HICKMAN
Special weather statement, Feb 24, 6:24 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
624 PM EST FRI FEB 24 2017

OHZ035-043-044-250000-
Auglaize OH-Logan OH-Shelby OH-
624 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SHELBY...NORTHWESTERN LOGAN AND
SOUTHEASTERN AUGLAIZE COUNTIES UNTIL 700 PM EST...

At 624 PM EST, radar indicated a strong thunderstorm near Newport,
moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Sidney, Bellefontaine, Newport, Anna, Fort Loramie, Jackson Center,
Russells Point, Botkins, Lakeview, Chippewa Park, Hardin, Port
Jefferson, Kettlersville, Fryburg, Montra, Newbern, Mcmorran,
Maplewood, Bloom Center and Lewistown.

This includes I-75 in Ohio between mile markers 90 and 107.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4052 8385 4038 8381 4021 8429 4033 8441
      4051 8416 4059 8404
TIME...MOT...LOC 2324Z 231DEG 36KT 4031 8427

Hatzos

The radar

The Cincinnati radar (KILN), 86 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Preble

When
February 24, 6:30 PM EST to 6:35 PM EST
Where
Preble County, 0.53 mi E of College Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -84.810

Thunderstorm Wind, Preble

When
February 24, 6:41 PM EST to 6:51 PM EST
Where
Preble County, 3.61 mi SSW of Eaton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.700, -84.650

One foot diameter tree, which was at least 60 feet tall, was knocked down on Antioch Road.

Hail, Preble

When
February 24, 6:42 PM EST to 6:47 PM EST
Where
Preble County, 1.48 mi NNE of Sugar Vly
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.700, -84.710

The dime size hail fell in Lakengren.

Hail, Shelby

When
February 24, 6:42 PM EST to 6:47 PM EST
Where
Shelby County, 0.53 mi E of Swanders
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.350, -84.160

The dime size hail fell between Sidney and Anna.

Hail, Butler

When
February 24, 7:05 PM EST to 7:10 PM EST
Where
Butler County, 2.33 mi SSW of Newkirk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.390, -84.820

Dime size hail and hail of smaller size accumulated to a depth of an inch.

Hail, Warren

When
February 24, 7:05 PM EST to 7:10 PM EST
Where
Warren County, 2.13 mi W of Carlisle
Measured
0.75 in hail
Reported by
Public
Coordinates
39.580, -84.360

Hail, Butler

When
February 24, 7:10 PM EST to 7:15 PM EST
Where
Butler County, Okeana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -84.770

Hail, Butler

When
February 24, 7:15 PM EST to 7:20 PM EST
Where
Butler County, 3.38 mi SE of Darrtown
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.470, -84.620

Hail, Clark

When
February 24, 8:35 PM EST to 8:40 PM EST
Where
Clark County, 0.87 mi NW of Springfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.930, -83.810

The hail fell in the Northridge area.

Thunderstorm Wind, Clermont

When
February 24, 8:38 PM EST to 8:48 PM EST
Where
Clermont County, 0.88 mi NW of New Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.960, -84.290

A tree was knocked down along U.S. Route 52.

Hail, Clermont

When
February 24, 9:05 PM EST to 9:10 PM EST
Where
Clermont County, Williamsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
39.050, -84.050

Hail, Brown

When
February 24, 9:09 PM EST to 9:14 PM EST
Where
Brown County, 0.54 mi W of Crosstown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.080, -84.010

Thunderstorm Wind, Clermont

When
February 24, 9:10 PM EST to 9:20 PM EST
Where
Clermont County, 1.28 mi ESE of Pt Pleasant
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.890, -84.210

A tree was knocked down near the intersection of State Route 232 and Big Indian Road.

Thunderstorm Wind, Pickaway

When
February 24, 10:15 PM EST to 10:20 PM EST
Where
Pickaway County, 0.87 mi NE of Atlanta
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.580, -83.170

Thunderstorm Wind, Franklin

When
February 24, 10:20 PM EST to 10:30 PM EST
Where
Franklin County, 0.53 mi W of Bexley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.970, -82.930

Several large tree limbs were knocked down along and near East Broad Street in Bexley.

Thunderstorm Wind, Licking

When
February 24, 11:22 PM EST to 11:27 PM EST
Where
Licking County, 0.53 mi W of Heath
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.020, -82.460

Wind gust was measured at the VTA airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671561, 671576, 671563, 671564, 671565, 671567, 671568, 671570, 671572, 671577, 671573, 671574, 671656, 671661, 671658, 671669.